What is Drug-Induced Non-Immune Thrombocytopenia?
Thrombocytopenia is a condition that occurs when the number of platelets in your blood is too low. This can be caused by various factors, such as leukemia or an immunodeficiency virus like HIV. Certain drugs and medications can also interfere with your body’s ability to make platelets. This is known as drug-induced non-immune thrombocytopenia.
This condition causes abnormal bleeding—such as nosebleeds or bleeding in the gums and teeth—and easy bruising. In some cases, it may lead to severe internal bleeding.
It is essential that you discontinue the medication or drug that is causing your thrombocytopenia. This should allow you a full recovery.
What Causes Drug-Induced Non-Immune Thrombocytopenia?
Platelets, red blood cells, and white blood cells are the three main components of blood. When your skin is wounded, platelets clump together and form clots to stop the bleeding. When you do not have enough platelets in your blood, your body cannot form clots. This could cause you to bleed excessively from an injury.
All the components of your blood, including platelets, are produced within your bone marrow—a spongy tissue inside your bones. Drug-induced non-immune thrombocytopenia occurs when a drug or medication interferes with your bone marrow’s ability to make platelets for your blood system.
Drugs that can cause thrombocytopenia include:
- chemotherapy drugs
- valproic acid (used to treat seizures)
- gold (used to treat arthritis)
- nonsteroidal anti-inflammatory drugs (NSAIDs)
What Are the Symptoms of Drug-Induced Non-Immune Thrombocytopenia?
Symptoms of this condition include:
- abnormal bleeding, such as nosebleeds or wounds that bleed for a prolonged period of time
- bleeding when you brush your teeth
- easy bruising
- red pinpoint spots on your skin (petechiae)
You should contact your doctor if you are taking a drug that can affect your platelet count and you experience any of the symptoms mentioned above.
Diagnosing Drug-Induced Non-Immune Thrombocytopenia
During your doctor’s visit, your doctor will ask you about your medical history and the medications that you use, or recently took. He or she will also perform a physical exam that checks for any unusual bruising or evidence of petechiae.
To fully diagnose this condition, your doctor will then need to do a complete blood count (CBC) test. This blood test looks at the amount of blood cells in your blood. It will tell your doctor if your platelet count is lower than it should be.
Your doctor may also wish to have your blood tested for platelet antibodies. These are proteins that your body produces and that destroy platelets. Platelet antibodies can be produced either as a side effect to certain drugs, such as quinine, or for unknown reasons.
Blood Clotting Tests
Your doctor may order blood-clotting tests, which includes partial thromboplastin time (PTT) and prothrombin time (PT). Although they sound complicated, these tests require simply a sample of your blood. Lab technicians will add certain chemicals to the sample to determine how long it takes your blood to clot.
Finally, your doctor might also order a bone marrow aspiration or biopsy to check the health of your bone marrow. In an aspiration, your doctor will use a needle to remove a small amount of bone marrow liquid from one of your bones. A biopsy uses a needle to take a sample of your core bone marrow, usually from the hip bone. It may be performed at the same time as a bone marrow aspiration.
Treating Drug-Induced Non-Immune Thrombocytopenia
Your doctor will first tell you to stop taking the medication that is causing your thrombocytopenia.
If you have life-threatening bleeding you will also need to replace or supplement some of your blood supply. This can be done in several ways.
You may be given an injection of immunoglobulin through an IV. The treatment is called IVIG, and it helps your body make new platelets. Your doctor may also recommend that you receive a transfusion of donor blood or platelets through an IV. This procedure is necessary only if you are bleeding at the time or if you are at high risk to begin bleeding.
You could also receive a treatment called plasmapheresis, or plasma exchange. For this, doctors take some blood from your body and remove its liquid part—or the plasma. They then replace the plasma with healthy donor plasma and return it to your body through an IV transfusion.
What Is the Outlook After Drug-Induced Non-Immune Thrombocytopenia?
Your outlook after having this condition is generally very good—as long as you are treated quickly and you stop the medication that is causing your symptoms. Your body can often recover.
In the future, you will not be able to take the medication, so you and your doctor will need to find alternative treatments.
If you are pregnant, you may have passed the antibodies of the drug to the baby in your womb. If this happened, your baby will also not be able to take the medication.
Remember to always call your healthcare professional if you have any unexplained bleeding. Bleeding can be life threatening if left untreated.